HARTFORD, Conn. (WTNH) — The U.S. Food and Drug Administration is sending warning letters to distributors of ‘powdered caffeine’ saying in high doses it poses a serious health risk, and local medical professionals here in Connecticut are also sounding the alarm.
Whether hot or cold, most people have coffee or tea in the morning because the caffeine helps to get you going. And people have it throughout the day for a pick-me-up. By most measures and medical research, this kind of moderate consumption of caffeine is harmless. Some research says it’s actually good for you.
But something called pure powdered caffeine has caused the FDA to issue a warning. Use of the stuff resulted in the deaths of two healthy young men, one in Ohio and one in Georgia. One was an otherwise healthy 18-year-old wrestler. He died after taking one teaspoon.
The FDA says one teaspoon is roughly equivalent to the amount of caffeine in 25 cups of coffee and can cause erratic heartbeat, vomiting, diarrhea, stupor and disorientation.
“The lethal dose is equivalent to a tablespoon of powdered caffeine. To go from ‘safe’ to ‘lethal’ in terms of our mind; that zone is very easily crossed,” said Dr. Danyal Ibrahim, Head of Toxicology at St. Francis Hospital and Medical Center.
It’s sold online, in 3.5 ounce packages, the equivalent of 1,250 ‘Red Bulls’ or 3,000 cans of ‘Coke.’
Medical professionals are especially concerned about young people that may be looking for ways to stay awake studying, get more energy for athletics, or think they can use it for weight loss.
“Putting this in the hand of young people who aren’t necessarily realizing that this is a dangerous product with bad side effects, I think we’re going to see some really bad outcomes coming,” said Dr. Lynn Farrugia of Hartford Hospital.
ABC News says three of the five companies selling powder caffeine have stopped, but we still found it available online from the others Wednesday. The FDA can’t ban it because it’s sold as a supplement not as a food or a drug.